ABLATION info for all but particularly Stormcloud as my reply wouldn't go through

Hello Stormcloud

I can only tell you how it was for me. I just had a local anaesthetic and I knew nothing at all from the moment they gave this to me until I came round when it was all over. I had a TOE which I think checks blood isn’t pooling or something. I had 2 freezes in all four veins and did go into AF while all this was going on but I was cardioverted and have been in sinus rhythm ever since.

I woke up with no aches or pains, no sore throat, or anything at all that I could complain about. Of course I was tired and took it really easy. On the eighth night I woke with bad pains in my chest. Prof Schilling had said this might happen. Of course this did make me nervous but a couple of phone calls and I was reassured and eventually went back to sleep in a sitting position and when I woke the pains had gone. Now, nearly four weeks on, I do get aches in my chest but nothing like the first episode and I am sure they will go away.

I have been taking Riveroxaban for some months now with no ill effects. I don’t have regular blood tests although I have asked my NH doctor to prescribe it and she is having blood tests done on Friday. This doesn’t mean I’ll get an NH prescription but it is so expensive it is worth a try as it has been approved by NICE and I never reached therapeutic levels with Warferin and had to have regular blood tests with that which I think should be taken into account when costing. Professsor Schilling did say I will have to stay on it long term.

The strange thing is that I had a replacement hip two years ago, before I had PAF. I really wouldn’t like to say which I would have done first, best discussed with your doctor I think. Of course living so far away is a nuisance, but hopefully it is a one off and I personally would prefer to have the doctor of my choice and just cope with the travelling.

I do hope all this is of some help. PLEASE do feel free to ask any questions which might be helpful

Best wishes Penny

7 Replies

  • Hi there

    If I'm not wrong the procedure mentioned above is cardiversion which is carried out to put a quick end to flutter attack which may happen again anytime

    I had two cardiversion procedures earlier then I decided to have ablation based on Dr Schilling advise

    Ablation is different procedure, which I had it few days ago and I was awake during the procedure

    It is ablation for part of heart (which is causing the flutter )through catheter to be inserted from the leg

    It is easy procedure even it includes some risks of course like anything in the world

    You should be under warfarin or other anticoagulant

    In my case It took three hours , no pain just discomfort some time , awake talking with the doctor in front of the screen

    Ablation considered as a procedure putting an end to AF completely in a successful rate as 90 % in my case , and maybe repeated again upon EP decision

    Recovery my take three months for the scars to heel

    Kindly read more in this forum where my experience maybe different from others



  • Hello Penny,

    Thank you so much for your reply.

    I am glad that so far your ablation has solved your problem and hope you continue to stay in NSR. How long have you had AF and were you very symptomatic? Do you know how long your ablation took and did you have to

    lie on your back for several hours afterwards as this would be a problem for me.It is good to know that someone of a similar age has had the procedure without any problems as most people on this site who have had it seem to be quite a bit younger.

    I was unable to take warfarin due to side effeccts so was prescribed Pradaxa when I saw Prof. Schilling but was reluctant to take it as one of the main side effeccts is gastric problems and I have had stomach ulcers and gastritis. I asked if I could be prescribed Apixaban as this doesn't appear to cause the same problems and a letter was sent to my GP asking her to start me on it. You should be able to get Rivaroxaban on the NHS as you have had problems with warfarin

    Hope you continue to feel well and thank yoy for answering my questions..

  • Hello stormcloud

    Fortunately I have only had AF for a little over a year which was one of the reasons I had the ablation done when I did as everyone seemed to advise within a year. Compared to others I was not hugely symptomatic but enough for it to rule and overshadow my life. I had two successful cardioversions previously.

    The ablation took about two and a half hours. I'm not sure how long I had to lie on my back afterwards but not too long I think. I understand that question as before I had my hip op I could only lie on my tum for any length of time.

    I came off Digoxin immediately and a month later have just stopped taking Sotalol and can now get upstairs without having to stop halfway to get my breath back but my pulse is faster than I would like so I am walking every day to try to get fitter. I think the drugs, especially for me Flacanide was a disaster, have been almost the worst thing. I am now just on the Riveroxaban and see a doctor in a couple of weeks to see if he will prescribe it on the NH, I tick several boxes so I am hopeful

    Do let me know if you decide to go ahead, I would be very interested to know how it goes

    Best wishes Penny

  • Penny a raised pulse is quite normal after ablation and should settle back after a year or so. Mine stayed at 80 for ages after my third ablation but has been around 60-65 for a few years now.. It is nothing to do with fitness .more what the heart has been through but good luck with your drive to better health.

    Maitha, the procedure was cryogenic ablation, using freezing balloons to "burn" at the entrance to the four pulmonary veins. This is a relatively new procedure used in a number of UK centres often in conjunction with radio frequency burning in other areas of the heart. Professor Richard Schilling of the London AF Centre is a prime advocate of this method.


  • BobD Thank you so much for that reassurance, I shall just ignore the raised pulse from now on and look forward to improvement. Best wishes Penny

  • Thank you Penny.

    I know what you mean about the drugs as I have been unable to tolerate most ot the ones prescribed. Strangely, I have not had a problem with Bisoprolol except feeling very tired and cold all the time when I first started taking it. A lot of people don't seem to react too well

    to it. It is the only drug I take now but I have recently started taking magnesium citrate and my AF has improved.I have only had two short periods of AF in the last four weeks which is very unusual for me.I was having ten hour episodes about every ten days.It is too soon to say it is due to the magnesium but I am hopeful and maybe I won't need the ablation!

    Prof. Schilling made it very clear that ablation is not a cure but relieves the symptoms of AF.

    However, it seems that many people regard it as a cure it they are not experiencing the symptoms for a good number of years

    Hope you continue to improve. Take care.

  • Thanks Gardenome, that was very helpful, and I wish you all the best.

You may also like...